Alert archive / Florida / Tornado Warnings in 2010
Tornado Warning 5, NWS Melbourne, FL
NWS Melbourne, FL issued this tornado warning at Jan 22, 2010, 3:46 AM EST for Orange County, Osceola County, Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 22, 2010, 3:46 AM EST (08:46 UTC)
- Expired
- Jan 22, 2010, 4:30 AM EST
- In force
- 44 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Orange County, FL, Osceola County, FL
The radar
The Melbourne radar (KMLB), 52 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 3:48 AM EST | TSTM WND DMG | 5 Se Orlando Internatio, FL | WFTV CHANNEL 9 ORLANDO REPORTED AN EMPTY CONSTRUCTION TRAILER PARKED ON THE SIDE OF THE ROAD OVERTURNED ON NARCOOSEE ROAD NEAR SR 417 IN FRONT OF LAKE NONA HIGH SCHOOL IN ORLANDO. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 8.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
937 WFUS52 KMLB 220846 TORMLB FLC095-097-220930- /O.NEW.KMLB.TO.W.0005.100122T0846Z-100122T0930Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 346 AM EST FRI JAN 22 2010 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN ORANGE COUNTY IN FLORIDA... NORTHEASTERN OSCEOLA COUNTY IN FLORIDA... THIS INCLUDES THE CITIES OF...NARCOOSSEE...EAST LAKE TOHO...BUENA VENTURA LAKES... * UNTIL 430 AM EST. * AT 339 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BUENA VENTURA LAKES...MOVING EAST AT 35 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE MARY JANE THE IMMEDIATE DANGER OF A TORNADO IS HIGH. PEOPLE IN THE PATH OF THIS DEVELOPING TORNADO ARE URGED TO QUICKLY PREPARE FOR ITS APPROACH. THIS IS A DANGEROUS SITUATION! ACT NOW...SECONDS CAN SAVE LIVES! PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS IN A STRONG BUILDING ON THE LOWEST FLOOR. MOVE TO AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET. KEEP AWAY FROM WINDOWS. IF NECESSARY...GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. USE BLANKETS OR PILLOWS TO COVER YOUR BODY. ABANDON YOUR MOBILE HOME OR RV FOR MORE SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...GET INTO AN UNFLOODED DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS AND ARMS. ABANDON YOUR VEHICLE IF THE TORNADO IS NEARBY. TORNADOES AT NIGHT ARE DIFFICULT TO SEE. WATCH FOR THE POPPING OF ELECTRIC LINES AND TRANSFORMERS OR LISTEN FOR THE SOUND OF LOUD RUMBLING LIKE AN APPROACHING FREIGHT TRAIN. && LAT...LON 2850 8092 2826 8087 2827 8134 2842 8137 TIME...MOT...LOC 0846Z 262DEG 31KT 2835 8124 $$ 67
2 follow-up statements
050 WWUS52 KMLB 220904 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 404 AM EST FRI JAN 22 2010 FLC095-097-220930- /O.CON.KMLB.TO.W.0005.000000T0000Z-100122T0930Z/ OSCEOLA-ORANGE- 404 AM EST FRI JAN 22 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 AM EST FOR SOUTHEASTERN ORANGE AND NORTHEASTERN OSCEOLA COUNTIES... AT 354 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A TORNADO. THIS TORNADO WAS LOCATED NEAR LAKE MARY JANE...OR 6 MILES NORTHEAST OF NARCOOSSEE...MOVING EAST AT 35 MPH. THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF SOUTHEAST ORANGE AND NORTHEAST OSCEOLA COUNTIES. LAT...LON 2850 8092 2826 8087 2827 8134 2842 8137 TIME...MOT...LOC 0902Z 262DEG 31KT 2837 8108 $$ 67
276 WWUS52 KMLB 220933 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 433 AM EST FRI JAN 22 2010 FLC095-097-220943- /O.EXP.KMLB.TO.W.0005.000000T0000Z-100122T0930Z/ OSCEOLA-ORANGE- 433 AM EST FRI JAN 22 2010 ...THE TORNADO WARNING FOR SOUTHEASTERN ORANGE AND NORTHEASTERN OSCEOLA COUNTIES HAS EXPIRED... THE SEVERE STORM AND TORNADO THAT PROMPTED THE WARNING HAD WEAKENED AND NO LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE WEATHER...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER... HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES WILL CONTINUE TO BE POSSIBLE. LAT...LON 2850 8092 2826 8087 2827 8134 2842 8137 TIME...MOT...LOC 0904Z 262DEG 31KT 2837 8106 $$ 67
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Jan 21, 9:36 PM EST, 6 hours 10 minutes earlier.
Area forecast discussion, Jan 21, 9:36 PM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
936 PM EST THU JAN 21 2010
.DISCUSSION...
TONIGHT...SECONDARY LOW PRESSURE HAS DEVELOPED OFF THE SOUTH
CAROLINA COAST THIS EVENING...GIVING THE EXTRA PUSH TO BRING AN EAST
TO WEST ORIENTED PRE-FRONTAL SQUALL LINE INTO THE NORTHERN PORTIONS
OF THE AREA NORTH OF THE I-4 CORRIDOR. WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY DEVELOPED ALONG THE LINE THIS AFTERNOON AND
EVENING AS IT MOVED SOUTHWARDS...THOUGH ACTIVITY APPEARS TO BE ON
THE DECLINE AS THE LINE CONTINUES TO WEAKEN AS THE CAROLINA LOW
PULLS NORTHEAST INTO THE ATLANTIC.
MOST OF THE CURRENT HEAVY SHOWER AND STORM ACTIVITY LOOKS TO MOVE
OFFSHORE BEFORE THE LINE SINKS FAR ENOUGH TO AFFECT SOUTHERN BREVARD
AND OSCEOLA COUNTIES. THE 00Z SOUNDINGS FROM TAMPA AND THE CAPE BOTH
CONTINUE TO SHOW STRONG WINDS JUST ABOVE THE SURFACE. TAMPA'S
SOUNDING SHOWS DECENT INSTABILITY WITH CAPE VALUES AROUND 1300
J/KG...SUGGESTING THAT SOME OF THE WEST COAST STORMS WILL BE ABLE TO
SUSTAIN THEMSELVES AS THEY MOVE EASTWARDS. MOST OF THE INSTABILITY
ON THE CAPE CANAVERAL SOUNDING IS ELEVATED...BUT ONGOING STORMS MAY
BE ABLE TO TAP INTO THIS LAYER. THE POSSIBILITY REMAINS FOR
ADDITIONAL REDEVELOPMENT ALONG THE LINE LATER TONIGHT AS IT SINKS
FURTHER SOUTH AND ANY STORMS THAT DEVELOP MAY STILL BECOME STRONG
WITH A DECREASING THREAT AS THE NIGHT PROGRESSES.
SOME CHANGES TO ZONES TONIGHT TO REMOVE THE LAKE WIND ADVISORY AND
CLEAN UP STORM WARNING.
FRIDAY...A CHANCE FOR SHOWERS WILL CONTINUE AHEAD OF THE SLOWER
PROGRESSING FRONTAL BOUNDARY THAT WILL CROSS THE AREA DURING THE
DAY. HAVE INCREASED POPS AS GFS/NAM HAVE BEGUN TO SHOW A SLOWER
MOVEMENT OF THIS BOUNDARY AND ARRIVAL OF DRIER AIR WITH 30% OVER
THE NORTH AND 40% SOUTH OF ORLANDO METRO AREA. SHOULD START TO SEE
RAIN CHANCES ENDING OVER THE FAR NORTH WITH CLOUDS CLEARING BY
LATE AFT AS FRONT CONTINUES TO HEAD SOUTH.
&&
.AVIATION...
BOUNDARY SLOWING SAGGING SOUTH INTO CENTRAL FLORIDA WILL BRING
SCATTERED SHRA/TSRA NORTH OF KCOF-KMCO WITH ACTIVITY BECOMING ISOLD
AFTER 06Z. WIDESPREAD IFR CIGS LINGERING BEHIND ANY STORMS OVER THE
SAME AREAS SLOWLY RISING TO MVFR LATER TONIGHT. PRIMARILY VFR SOUTH
WITH ISOLD SHRA/TSRA POSSIBLE VCNTY KMLB AFTER 12Z.
&&
.MARINE...ELEVATED S/SW WINDS WILL CONTINUE TONIGHT WELL AHEAD OF A
COLD FRONTAL BOUNDARY THAT WILL MOVE TOWARD THE AREA FRIDAY. WIND
SPEEDS UP TO AROUND 20 KTS OFFSHORE AND SEAS UP TO 6-7 FT CAN
STILL BE EXPECTED THROUGH AT LEAST LATE TONIGHT BUT LOOKS TO
DIMINISH DURING THE DAY FRIDAY. WILL CONTINUE SCA INTO FRI AFT BUT
MAY NEED TO CANCEL ADVISORY EARLIER THAN THAT IF WINDS AND SEAS
CONTINUE TO DECREASE JUST AHEAD OF THE WEAK FRONTAL BOUNDARY.
FRONT IN PROCESS OF CLEARING AREA LATE FRIDAY WILL LEAD TO BRISK
WEST TO NW FLOW OVER THE OUTER WATERS. WINDS AND SEAS DIMINISH
BRIEFLY SATURDAY UNDER INFLUENCE OF HIGH PRESSURE. APPROACH OF
NEXT FRONT ON SUNDAY WILL ONCE AGAIN INCREASE WINDS AND SEAS OVER
THE MARINE AREA AND HEADLINES WILL BE LIKELY FOR MOST IF NOT ALL
OF THE MARINE AREA INTO MONDAY BEHIND THIS STRONGER COLD FRONT.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR COASTAL
VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
BREVARD-SOUTHERN LAKE-ST. LUCIE.
AM...SMALL CRAFT ADVISORY UNTIL 4 PM EST FRIDAY FOR WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
UPDATES: MOSES
RADAR: GLITTO/VAN DYKE/VOLKMERHazardous weather outlook, Jan 21, 5:45 AM EST, 22 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 545 AM EST THU JAN 21 2010 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-212200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 545 AM EST THU JAN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...HIGH WIND IMPACT... SOUTHERLY WINDS WILL INCREASE TO AROUND 20 MPH WITH OCCASIONAL GUSTS TO 30 MPH. THIS WILL POSE A DANGER TO BOATERS ON OPEN AREAS ...SUCH AS INLAND LAKE OR THE INTRACOASTAL WATERWAY. A LAKE WIND ADVISORY IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM TONIGHT. ...RIP CURRENT IMPACT... FOR THOSE BRAVE ENOUGH TO ENTER THE CHILLY SURF...THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY DUE TO A SMALL LONG PERIOD SWELL. CHECK WITH THE BEACH PATROL FOR ADDITIONAL INFORMATION. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD...AND NEVER SWIM ALONE. ...THUNDERSTORM IMPACT... LIGHTNING STORMS WILL BE POSSIBLE IN EAST CENTRAL FLORIDA FROM LATE AFTERNOON THROUGH TONIGHT AS A LOW PRESSURE TROUGH MOVES INTO NORTH FLORIDA LATE TODAY...AND THEN CENTRAL FLORIDA TONIGHT. THE BEST CHANCE FOR STORMS FROM LATE AFTERNOON TO SUNSET WILL BE NORTH OF INTERSTATE 4 ...WITH THE CHANCE FOR STORMS INCREASING AFTER SUNSET FROM BREVARD AND OSCEOLA COUNTIES SOUTH TO LAKE OKEECHOBEE AND JUPITER. DUE TO INCREASING LOW LEVEL WINDS AND SHEAR...A FEW STRONG TO SEVERE STORMS...EVEN AN ISOLATED TORNADO...COULD OCCUR FROM OSCEOLA AND BREVARD COUNTIES NORTHWARD...WITH THE GREATEST CHANCE OVER LAKE AND VOLUSIA COUNTIES. ...MARINE THUNDERSTORM GUST IMPACT... ANY STRONG OR SEVERE STORMS THAT DO FORM WILL IMPACT INLAND LAKES AS WELL AS THE INTRACOASTAL AND NEARSHORE ATLANTIC WATERS OF BREVARD AND VOLUSIA COUNTIES FROM LATE AFTERNOON INTO THIS EVENING. AN ISOLATED WATERSPOUT IS ALSO POSSIBLE. ...WIND AND SEA IMPACT... SOUTH WINDS INCREASING TO 20 TO 25 KNOTS WILL PUSH SEAS UP TO 6 TO 7 FEET BEYOND WELL OFFSHORE FROM LATE AFTERNOON INTO FRIDAY MORNING. A SMALL CRAFT ADVISORY IS IN EFFECT BEYOND 20 NAUTICAL MILES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A STRONG COLD FRONT IS FORECAST TO MOVE INTO CENTRAL FLORIDA ON MONDAY. THIS FRONT WILL BE PRECEDED BY SHOWERS AND THUNDERSTORMS ...SOME OF WHICH COULD BE STRONG. AHEAD OF THIS NEXT FRONT...WINDS AND SEAS WILL INCREASE OVER THE ATLANTIC SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. CRISTALDI
In the hours before
Special weather statement, Jan 22, 2:45 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 245 AM EST FRI JAN 22 2010 FLZ045-053-220830- ORANGE-OSCEOLA- 245 AM EST FRI JAN 22 2010 ...STRONG THUNDERSTORMS AFFECTING SOUTHERN ORANGE COUNTY... NORTHWESTERN OSCEOLA COUNTY... AT 244 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG STORM 14 MILES SOUTHWEST OF ANIMAL KINGDOM...MOVING EAST AT 40 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE CAMPBELL...LAKE BUENA VISTA...LAKE MARY JANE...AND MAY REACH ORLANDO INTERNATIONAL AIRPORT BEFORE WEAKENING. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. 67
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 2:57 AM EST | Tornado Warning | MLB | Orange, Osceola | 48 min |
| Jan 22, 4:42 AM EST | Special Marine Warning | MLB | 2 hr | |
| Jan 22, 4:49 AM EST | Tornado Warning | MLB | Brevard | 26 min |
| Jan 22, 6:38 AM EST | Tornado Warning | MLB | Brevard, Osceola | 37 min |
| Jan 22, 7:00 AM EST | Special Marine Warning | MLB | 90 min | |
| Jan 22, 7:34 AM EST | Tornado Warning | MLB | Brevard | 26 min |
| Jan 22, 9:21 AM EST | Special Marine Warning | MLB | 114 min |
Nearby
Tornado Warnings in Florida, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.